Aa
Aa
A
A
A
Close
585414 tn?1288941302

How to Avoid Tardive Dyskinesia?

In acquiring tardive dyskinesia through the use of antipsychotics, I am trying to find out what is the best way for people to avoid acquiring tardive dyskinesia as it is often masked while it is advancing and if not caught in time emerges in severe forms such as in myself. I do know that psychiatrists will do tests for movement disorders. And that from what I have learned from psychiatrists that often a person with severe akathesia may develop tardive dyskinesia. And they stated that until new antipsychotics are developed as medications that people who are at risk are put on Clozaril which cannot cause tardive dyskinesia. But my concern is when there is one medication that may cause tardive dyskinesia when there are others that can't, such as Tradazone which can cause it, while most anti-depressents don't. Do psychiatrists/neurologists take special precautions? And with other medications for physical disabilities such as gastrointestinal disorders that can cause it as well? How can the information be disclosed without having the person avoid the medication but know the risk? And what can be done to stop it from spiraling into a full blown Parkinsonian condition as in myself? What are the current strategies in use? What is appropriate? A person in a psychotic state who needs an antipsychotic immediately is not in the position to discuss this with. But what about afterwards? And when? And what about the other classes of medication, some of which people need?
In the meantime you can google "Baylor College of Medicine, Department of Neurology, Tardive Dyskinesia" for factual information. But some of these medications are medically neccessary. How do professionals test for this? When is it appropriate to disclose? Just like any other long term side effect that must be monitored for.
3 Responses
Sort by: Helpful Oldest Newest
585414 tn?1288941302
Thanks for your comments. The movement disorders specialist started me on Guanfacine which being an alpha blocker is helpful on tardive dystonia and dystonic spasms and its also been markedly helpful on the dissociation from what they are identifying as the unknown condition "tardive psychosis" and may be writing the results up as a case study. And Dr. Deshmukh, although glycine has shown favorable results in me as a primary antipsychotic in the standard controlled studies it is used as an adjunct but a new glutamate antagonist antispsychotic in development LY2140023 is showing favorable results as a primary antipsychotic although a psychiatrist online told me that the studies were being held up due to a few cases of emergent neuraleptic malignant syndrome which I could not figure out being that these medications don't potentiate dopamine. But the clinical study was beyond me in comprehension but it could be of use for your understanding:
:http://www.enseignement.polytechnique.fr/biologie/enseignements/cycle_polytechnicien/ExamBio551/Analyse-article-propose/Patil.pdf
  I have no extra pyramidal side effects from glycine whatsoever and I don't believe that there were any cases of emergent tardive dyskenesia. I know the atypical antipsychotics cause it but at less a rate than the typicals (about half from what I was informed) and with Clozaril its close to zero (with a few sporadic cases reported). But being that I acquired tardive dyskinesia around the time I started Lamictal my psychopharmocologist agrees it may have caused it as in me it caused extra pyramidal side effects (this was confirmed and reported to the FDA). But that would be a statistical rarity and not of concern with that medication and having some photos showing slightly abnormal movements as a child it is believed I had tendencies that would make me more likely to acquire tardive dyskinesia.  
   But since this is a new class of antipsychotics that work on a totally different mechanism in the brain, there is a strong possibility tardive dyskinesia will be a thing of the past but of course they must complete Phase II and enter Phase III studies so there's a lot more research and evaluation left. But since this information is new to medical science I try to keep everyone updated and when the studies on me are published in a standard psychiatric journal which will be online I'll make sure and have the results available for everyone to read because studies are double blind, controlled placebo and its good to get a first hand look at a person's direct experience. Thanks again for answering.
Helpful - 0
116746 tn?1231972408
just noticed your post and wanted to share something my friend went through when she was put on Haldol for too long.  She developed Tardives D.  and dystonia among other things and it was difficult to watch her neck and face contort and all the other unpleasant things it caused.  She went through some painful therapy that involved Botox injections in her neck and various other drugs and after some time the Tardives went away.  It really made a difference in her life and she was more confident in being around other people.  I don't know what other drugs, she takes a lot for her Skitzo affect disorder (I know that's not how it's spelled) but we all believe the Botox shots helped her tremendously.  Somethings aren't right for someone else but I just thought it was interesting.  I'm glad that part of her problems is over.
Helpful - 0
368886 tn?1466235284
MEDICAL PROFESSIONAL
Dear ILADVOCATE,

You have raised an important issue here. And I won;t hesitate to say that I do not have all the answers.

When a new pharmacological product (let's call it a drug) is in the trial phases, the patients who participate in the trials are given a complete knowledge of the observed adverse events while using the drug. An adverse event is any symptom which may arise while the person is taking this drug. It may not necessarily be "due to" the drug. That's why we don;t call it a side effect. We call it an adverse event.

This is true with TD, too. Hence, while a patient in a trial is informed about the TD potential of the drug, it is quite obvious that once the drug is in the market, each and every person who receives it, has the right to be informed about the potential "side effects", before taking the first tablet / capsule in.

The only proven way to test for a TD potential of a drug is to perform a well planned randomized controlled trial. I am sure you must have read a lot about this fact.

When a person is acutely psychotic, to the extent that he / she may not understand the significance of the information provided to him by the treating physician or a specialist, it is prudent to inform the caregivers about the same.

Now, with the availability of newer and atypical antipsychotic medicines, there is a choice. And the person or his caregivers can choose.

Some of the older antipsychotics are quite helpful in the initial management of the person. But, as soon as the behavioral symptoms are manageable, efforts should be made to make a transition to the safer drugs.

These are, of course, ideal situations. Practice does differ from it, more or less.

This issue is vast. It needs a lot of focused discussion amongst people make protocols.

Regards

Abhijeet Deshmukh, MD
Helpful - 0
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease